(Read Part 1 here; read Part 2 here.)

FullSizeRender

Continued from Part 2:

. . .  Beloved and (at the time) bewildered friends pulled me through that crisis. The spiked walls retracted. The prayers of the good people at the YMCA had been effectual. It hadn’t occurred to me at this point that this intractable despair was the manifestation of withdrawal symptoms — that is, my brain’s trying to adjust to the new conditions in its neurological apparatus because of the taper. I assumed it had been the state of my depression which, prior to tapering, had been held in check by the medication. Looking back, I know now that it was not the state of my depression. It was the effect of the meds themselves that had brought on these catastrophic symptoms.

But when you “battle depression” as long as I have, and when your father’s psychiatric episode leaves a mark upon your sense of yourself, you accept your depressive nature as your lot. It does not occur to you that the medication itself could be fueling, even worsening, my symptoms as I continued to confront my “ongoing battle with depression.” I simply counted myself blessed not to have to undergo electroconvulsive shock therapy.

During the harrowing passage of my first attempt to quit the meds I turned to online forums seeking help and encouragement from others who were flailing, as I was, in the struggle to discontinue. I — and the thousands whose stories I found there — needed a thread of hope to cling to that someone can actually survive this process. Stories abounded of similar harrowing testimonies of other damaged people fighting the same seemingly hopeless battle to get free these drugs. One patient listed her symptoms in bullet points that summarily captured the picture of what it feels like to be withdrawing from these meds. Her symptoms included (in part):

  • Feeling suicidal continually
    Begging to die
    Screaming
    Pacing and banging the walls
    Internal terror
    Inability to sit still
    Writhing, squirming and moving my legs all the time
    Inability to be comfortable in any position
    Feelings of terror
    Inability to function
    Stomach churning with every thought
    Severe akathisia (Akathisia is the state of agitation, distress, and restlessness that is a side-effect of antipsychotic and antidepressant drugs)
    Bouts of sudden and horrible elation accompanied by the inability to think of anything at all for more than a few seconds
    A suicide attempt
    Memory problems
    Inability to think properly
    Yellow bruises all over my legs
    Shaking
    Racing heart
    Feeling like my legs don’t belong to my body
    Loss of sensation in my bladder
    Numbness and buzzing in my left arm
    Inability to cry
    Myoclonic jerks
    Swollen eyelids

These symptoms are typical of someone who is tapering or has discontinued, though it is impossible to predict which patients will experience which of the above symptoms and their intensity. When you first begin to experience them, it is alarming. It feels permanent and debilitating. That is the cage that keeps captive the person who is withdrawing, a cage in which you are trapped and wherein the walls contract. It is all you can see.

My first attempt at discontinuing was a misfire and I flailed. I had no idea what I was up against. The period of time during which I was effectually “off” the medication lasted approximately eight weeks. During those hard weeks the symptoms and struggles were formidable.

At the eight-week point after the day I put my meds away, it was going badly. I felt in crisis every day. My body ached, my mind was blurred. I lived each day with a lump in my throat, as if a great weight hung from my trachea into my core. I felt convinced that my life would never recover from this, that I would never get better, that there weren’t enough walking tracks to surmount in order to conquer this. I concluded despairingly that the damage being done to me and others in my life was not worth whatever gains I might derive by being off the medication. I had to choose between basic functioning and total breaking down. I would rather be on meds and feel brain-dead than be off of them and in constant crisis. I knew that if my life was to be saved, it would have to be saved by someone else. That is when I called my doctor, who made an appointment for me that day and she saved it. She reinstated me. I wasn’t happy about the reinstatement, but I was happy to have been saved.

(Wendy’s Story will be continued . . .)

One Comment

Leave a Reply

Your email address will not be published. Required fields are marked *